Colorado, 2007

Funnel Cloud in Colorado, July 5, 2007

July 5, 2007 · NWS GJT · 1 event in 1 county or zone

A funnel cloud was observed near Mancos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A funnel cloud was observed near Mancos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 2:18 AM MST, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 2:18 AM MST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 AM MDT THU JUL 5 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
ISOLATED EARLY MORNING CONVECTION CONTINUES TO HANG ON ACROSS
PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO AS A CONVECTION
COMPLEX IN SOUTHERN WYOMING HAS DROPPED JUST FAR ENOUGH SOUTH TO
IMPACT OUR AREA. THESE STORMS WILL DISSIPATE AROUND SUNRISE...WITH
DRY CONDITIONS EXPECTED FOR MOST OF THE MORNING HOURS. OUR
PERSISTENT RIDGE OF HIGH PRESSURE HAS NOW SHIFTED WESTWARD...
ALLOWING A FEW PACIFIC SHORTWAVES TO ROTATE SOUTHEAST AND INTO OUR
NECK OF THE WOODS. SAW A FEW MORE STORMS ACROSS THE REGION ON
WEDNESDAY...AND WITH ANOTHER WAVE DROPPING SOUTH THIS AFTERNOON...
EXPECT EVEN MORE WIDESPREAD COVERAGE OF THUNDERSTORMS.
UNFORTUNATELY...THE LOW LEVELS REMAIN FAIRLY DRY...WHICH MEANS WE
WILL BE SEEING MORE DRY THUNDERSTORMS...WITH NARROW RAIN SHAFTS AND
STRONG GUSTY OUTFLOW WINDS. TOP SPEEDS WITH CONVECTION YESTERDAY
TOPPED OUT NEAR 60 MPH. THESE TYPES OF SPEEDS ARE AGAIN POSSIBLE
TODAY. WITH HOT TEMPS AND LOW RELATIVE HUMIDITIES CONTINUING...
ALONG WITH THE DRY NATURE OF THESE THUNDERSTORMS...HAVE DECIDED TO
ISSUE A RED FLAG WARNING. SEE BELOW FOR MORE DETAILS. THE UPPER
LEVEL RIDGE WILL REMAIN TO OUR WEST AS WE ENTER THE WEEKEND...SO
MORE OF THE SAME IS EXPECTED...WITH POTENTIAL FOR DRY THUNDERSTORMS
CONTINUING. BEST CHANGE FOR WETTING RAINS WILL BE OVER THE HIGHER
PEAKS...AS CONDITIONS RAPIDLY DRY AS ONE MOVES INTO THE VALLEYS.
COLLIDING OUTFLOW BOUNDARIES WILL RESULT IN CONVECTION FIRING JUST
ABOUT ANYWHERE...SO HAVE GENERALLY BROADBRUSHED THE FORECAST WITH
SCATTERED MOUNTAIN POPS AND ISOLATED VALLEY COVERAGE.  TEMPS WILL
DROP JUST A TAD THE NEXT FEW DAYS WITH INCREASE CLOUD COVER AND
GRADUALLY MOISTENING LOW LEVELS...BRINGING AN END TO THE RECORD
HEAT FROM THE PAST FEW DAYS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

ABOVE NORMAL TEMPERATURES AND ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EXPECTED THIS WEEKEND AS MOISTURE LINGERS OVER
THE AREA. COULD STILL SEE SMALL DISTURBANCES ROTATE SOUTH ACROSS THE
AREA. 00Z GFS AND NAM KEEP .50 TO .80 INCH PRECIPITABLE WATER OVER
MOST OF OUR AREA...SO SOME WETTING RAIN POSSIBLE SAT-SUN. SHORTWAVE
MOVING EAST ALONG THE CANADA BORDER ON SAT WILL FLATTEN THE RIDGE
SOMEWHAT. TRAILING FRONT STAYS TO OUR NORTH...AND TEMPS ONLY
MODERATED BY THE AMOUNT OF CLOUDINESS.

RIDGE EXPECTED TO REBOUND OVER THE GREAT BASIN MON-WED. 00Z/05 GFS
AND 12Z/04 ECWMF NOW IN BETTER AGREEMENT THAN PREVIOUSLY. MODELS
TRY TO BRING IN SOME DRIER AIR IN NW TO W FLOW. GRIDDED FORECAST
ALREADY TAPERS POPS DOWN EARLY NEXT WEEK AND THIS SEEMS REASONABLE.
HOT TEMPS TO CONTINUE.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE REMAINS
ANCHORED OVER THE REGION. LOCAL WIND GUSTS OF 15 TO 25 MPH WILL OCCUR
EACH AFTERNOON AND EVENING DUE TO STRONG SURFACE HEATING. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. BEST COVERAGE WILL BE OVER THE HIGHER
MOUNTAINS OF WESTERN COLORADO AND NORTHEAST UTAH. THESE STORMS WILL
REMAIN HIGH BASED...PRODUCING GUSTY WINDS TO NEAR 40 MPH AND LITTLE
OR NO RAINFALL. THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN 2 PM AND
8 PM MDT.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS RETURNING TO EASTERN UTAH AND
WESTERN COLORADO TODAY AS MOISTURE CONTINUES TO FILL BACK INTO THE
AREA AS THE RIDGE AXIS HAS SHIFTED WELL TO OUR WEST. THIS HAS
ALLOWED SOME PACIFIC MOISTURE TO WORK SOUTHEAST INTO THE REGION...IN
ADDITION TO SOME LOW LEVEL MOISTURE SPILLING WEST OVER THE DIVIDE
FROM EASTERN SLOPE CONVECTION. BULK OF CONVECTION WILL BE OF THE
DRY VARIETY...WITH GUSTY OUTFLOW WINDS TO 50 MPH AND DRY LIGHTNING.
WITH FUELS CRITICAL AND HOT CONDITIONS PERSISTING...CONDITIONS ARE
PRIMED FOR RAPID GROWTH OF WILDFIRES. AS A RESULT...WILL BE
HOISTING A RED FLAG WARNING FOR ALL FIRE WEATHER ZONES IN OUR AREA...
INCLUDING NORTHEAST UTAH AND WESTERN COLORADO. COORDINATION WITH
WFO SALT LAKE CITY HAS ALSO LED TO ALL OF SOUTHEAST UTAH BEING
INCLUDED IN A RED FLAG WARNING AS WELL. PLEASE SEE DENRFWGJT AND
SLCRFWSLC FOR THE LATEST INFORMATION ON THIS RED FLAG EVENT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR DRY LIGHTNING...HOT TEMPERATURES AND
      LOW RELATIVE HUMIDITIES FROM 12 PM TO 10 PM MDT TODAY...
      INCLUDING ALL FIRE WEATHER ZONES IN WESTERN COLORADO...201...
      203...205 AND 207.
.UT...RED FLAG WARNING FOR DRY LIGHTNING...HOT TEMPERATURES AND
      LOW RELATIVE HUMIDITIES FROM 12 PM TO 10 PM MDT TODAY...
      INCLUDING ALL FIRE WEATHER ZONES IN EASTERN UTAH...428...429...
      430...442...443 AND 444. IN ADDITION...445...446...447...448
      AND 449 HAVE BEEN INCLUDED...FOR INFORMATION ON THESE ZONES...
      SEE SLCAFDSLC.

SHORT TERM...JDC
LONG TERM...JAD
FIRE WEATHER...JDC
AVIATION...JDC
Hazardous weather outlook, Jul 5, 4:45 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 5 2007

...RED FLAG WARNINGS ARE IN EFFECT FOR ALL OF WESTERN COLORADO
AND EASTERN UTAH THIS AFTERNOON AND EVENING FOR A COMBINATION OF
DRY THUNDERSTORMS...LOW RELATIVE HUMIDITIES...HOT TEMPERATURES
AND GUSTY WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED...MAINLY DRY...THUNDERSTORMS CAN BE EXPECTED
ACROSS WESTERN COLORADO AND EASTERN UTAH TODAY AND TONIGHT. THE
THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN 12 PM AND 10 PM MDT
TODAY. THUNDERSTORMS WILL PRODUCE STRONG OUTFLOW WINDS TO NEAR 50
MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND LITTLE...IF ANY...
RAINFALL. WITH LOW RELATIVE HUMIDITIES AND HOT TEMPERATURES...
CONDITIONS WILL BE FAVORABLE FOR THE RAPID GROWTH OF WILDFIRES. AS
A RESULT...A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND
EVENING FOR ALL OF EASTERN UTAH AND WESTERN COLORADO. PLEASE SEE
DENRFWGJT AND SLCRFWSLC OR VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEBSITE AT: HTTP://WWW.WEATHER.GOV/GJT FOR THE LATEST
INFORMATION REGARDING THESE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED VALLEY AND SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP
EACH AFTERNOON AND EVENING THROUGH NEXT WEDNESDAY. THUNDERSTORMS
WILL GENERALLY PRODUCE GUSTY OUTFLOW WINDS TO NEAR 50 MPH AND
LITTLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC

In the hours before

Local storm report, Jul 5, 9:40 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1040 AM MDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND GST     23 E MANILA             40.98N 109.28W
07/04/2007  M63 MPH          DAGGETT            UT   TRAINED SPOTTER

            7 MILES NORTHEAST OF DUTCH JOHN. NUMEROUS TREE BRANCHES
            BROKEN OFF AND UNSECURED ITEMS BLOWN SOME DISTANCE AWAY.

&&

JPRINGLE

The radar

The Grand Junction radar (KGJX), 191 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montezuma

When
July 5, 1:05 PM MST to 1:07 PM MST
Where
Montezuma County, Mancos
Reported by
COOP Observer
Coordinates
37.350, -108.300

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55467.